Stanford Cardiac Arrhythmia Service

Ventricular Tachycardia Ablation

The treatment of RVOT tachycardias begins with reassurance since understanding that although this is a form of ventricular tachycardia, the condition is felt to be benign.  The next step is avoidance of any stimulants such as caffeine that may be exacerbating the arrhythmias.  Pharmacologic therapy usually starts with beta-blocker therapy.  Beta-blocker therapy is usually more effective than calcium channel blocker therapy.  If the patient remains particularly symptomatic despite pharmacologic therapy, one may consider catheter ablation of the RVOT tachycardia.  Patients with frequent PVCs (for example 5-10%) provide an excellent endpoint in addition to the inability to produce the PVCs with isoproterenol, an adrenalinelike substance.   This therapeutic approach is the same for patients with highly symptomatic PVCs without ventricular tachycardia if the PVCs are localized to the RVOT.  The threshold for PVC or RVOT ablation is relatively low if there are frequent PVCs since because the ablation does not require access to the left side of the heart which has a higher risk of stroke and other complications and the success is generally high. 

Less commonly than RVOT tachycardias there are tachycardias that arise from the left ventricular outflow tract and the aortic cusp region.  These tachycardias may have a very different ECG appearance from RVOT but some left outflow tract tachycardias have more subtle differences for example with earlier R wave transition in the precordium of V2-V3.  The pharmacologic responsiveness is generally similar to that of RVOT tachycardias.  The threshold for catheter ablation however is generally felt to be higher because of increased risk: left sided access is associated with higher risk of stroke, the coronary artery origins are located near the coronary cusps, the aorta may be mechanically damaged, and the conduction system may be nearby. 

The next most common site for patients with normal heart ventricular tachycardias is the region of the fascicles, a part of the conduction system that carries the electrical signals to the left side of the heart.  These tachycardias are typically of a right bundle branch block pattern.

Followup of Patients After Ventricular Tachycardia Ablation

Patients undergoing ablation of  ventricular tachycardia will generally have access sites on each groin. There may also be an access site in the neck. It is common to have some minor bruising and soreness at each site as if the area had been banged. Bruising may occasionally extend down the leg. This is normal as is an occasional small quarter-sized area of swelling in the access area. If larger swelling or more significant pain occurs at the area, the patient is instructed to call the Arrhythmia Service at (650)-723-7111.

The patient may have some minor chest pain for the next week or so after the procedure. The pain will often worsen when the patient takes a deep breath or when the patient leans forward. This is pericardial chest pain from the ablation and is generally not of concern. It should resolve within a week although it might increase for a day or so after the ablation.   If the patient develops unexplained fevers exceeding 100 degrees anytime within the first 3 weeks post-ablation, the patient is instructed to contact the Arrhythmia Service. Low grade fevers of around 99 degrees are common in the first day or so post-ablation. Patients are instructed to call 911 if they develop any neurological symptoms such as: Sudden numbness or weakness of the face, arm or leg, especially on one side of the body; sudden confusion, trouble speaking or understanding; sudden trouble seeing in one or both eyes; sudden trouble walking, dizziness, loss of balance or coordination; sudden, severe headache with no known cause.

Activity
In the first week post-ablation the patient is instructed to take it easy with no heavy lifting or exertion. Usually the patient may return to normal activities in one week. 
Medications
The Arrhythmia Service nurse or physician will provide instructions about which medications should be discontinued and which medications should be continued. 
Follow-up
A follow-up appointment will be scheduled for each patient.  If the patient has any problems or questions that require immediate attention, the patient is instructed to call the Arrhythmia Service at the 24-hour number (650)-723-7111 and ask to speak to a nurse or doctor.

Stanford Medicine Resources:

Footer Links: